Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 94, NWS Midland/Odessa, TX

August 1, 1999Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 1, 1999, 7:28 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1999, 7:28 PM CDT (00:28 UTC)
Expired
Aug 1, 1999, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2568 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 020029
FFWMAF
TXC415-020330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
728 PM CDT SUN AUG 1 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND WESTERN SCURRY COUNTY IN NORTHWESTERN TEXAS

* UNTIL 1030 PM CDT

* AT 720 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  OVER NORTHERN SCURRY COUNTY NEAR FLUVANNA AND DERMOTT... MOVING
  SLOWLY NORTHEAST.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS ALONG HIGHWAY 84...HIGHWAY 180 AND ADJACENT LOCAL
  ROADS IN NORTHERN AND WESTERN SCURRYP COUNTY THROUGH 1030 PM CDT.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.  THESE STORMS ALSO CONTAIN THE ADDED RISK OF FREQUENT
DEADLY LIGHTNING.

RRF/GPM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:52 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 1, 3:52 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
352 PM CDT SUN AUG 1 1999

SHORT TERM...
A QUASI-STATIONARY BOUNDARY EXTENDS SOUTHWEST FROM A LOW PRESSURE
CENTER BETWEEN KCDS AND KAMA INTO EXTREME NORTHERN LEA COUNTY...
WHERE IT CURLS BACK TO THE NORTHWEST ALONG THE MOUNTAINS OF EAST
CENTRAL NEW MEXICO.  ALOFT...AN UPPER LOW...POSSIBLE ORIGINATING FROM
THE TUTT...CONTINUES TO WOBBLE (BUT NOT FALL DOWN) OVER THE PERMIAN
BASIN.  DESPITE A MARKED COOLING AND STABILIZATION OF THE LOWER
COLUMN OVER THE PAST 24 HOURS...THERES ENOUGH INSTABILITY OUTSIDE TO
SUPPORT SCATTERED CONVECTION.  INDEED...A LOOK OUT THE WINDOW REVEALS
TOWERS GOING UP ALQDS.  PRECIPITABLE WATER VALUES ARE EXPECTED TO
REMAIN IN THE 3 TO 4 CM RANGE OVERNIGHT...AND GIVEN THE EXPECTED WEAK
FLOW ALOFT...SCATTERED SLOW MOVING THUNDERSTORMS PRODUCING LOCALLY
HEAVY RAINFALL ARE POSSIBLE THROUGH THE LATE EVENING HOURS.  THE
MIX OF BUOYANCY AND SHEAR ISNT ALL THAT IMPRESSIVE...THUS WE EXPECT
CONVECTION TO REMAIN MULTICELLULAR IN NATURE.  WHILE WE CANNOT RULE
OUT THE POSSIBILITY OF ONE OR TWO WET MICROBURSTS PRODUCING WINDS
CLOSE TO SEVERE CRITERION...THE LIKELIHOOD OF THIS OCCURRING IS
SUFFICIENTLY LOW TO PRECLUDE MENTION IN THE ZONE FORECASTS.  IN
ADDITION...CONFIDENCE IS NOT HIGH IN A WIDESPREAD HEAVY RAINFALL
EVENT...CONSEQUENTLY WE WILL HOLD OFF ON PULLING THE TRIGGER FOR A
FLASH FLOOD WATCH.

LONG TERM...
NOT MUCH CHANGE IS EVIDENT THROUGH THE SHORT TERM AS THE CWFA REMAINS
UNDER A WEAK FLOW REGIME...WITH THE MODELS MAINTAINING THE UPPER
WEAKNESS ALOFT THROUGH THE PERIOD.  THERES SOME UNCERTAINTY
REGARDING THE TRANSLATION OF THE BOUNDARY TO THE NORTH OF THE CWFA.
THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC SIGNAL TO
JUSTIFY A SOUTHWARD TRANSLATION INTO THE PERMIAN BASIN.  INDEED...
DAYTIME HEATING OF THE AIRMASS NORTH OF THE BOUNDARY SHOULD ACT
FRONTOLYTICALLY...WHILE THE FAST UPPER FLOW OVER THE NORTHERN PLAINS
SHOULD INDUCE A SURFACE LEE TROUGH...FURTHER WEAKENING THIS BOUNDARY.
THUS ANY SUBSTANTIAL SOUTHWARD TRANSLATION OF THIS BOUNDARY WILL
COME FROM AUGMENTATION FROM COLD POOLS GENERATED FROM STORMS TO THE
NORTH OF THE CWFA.  WERE EXPECTING THIS BOUNDARY TO MAYBE PUSH INTO
THE NORTHERN CWFA TOMORROW MORNING BEFORE BECOMING DIFFUSE AND
LIFTING NORTHWARD MONDAY AFTERNOON.

NEVERTHELESS...THIS BOUNDARY WILL SERVE AS A FOCUSING MECHANISM FOR
ANOTHER ROUND OF SCATTERED CONVECTION OVER THE NORTHERN BASIN MONDAY
AFTERNOON AND EVENING.  ADDITIONAL WIDELY SCATTERED THUNDERSTORMS
SHOULD DEVELOP BY EARLY AFTERNOON OVER THE OROGRAPHICALLY-FAVORED
AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  ON TUESDAY...UPPER
SUPPORT SHOULD WANE SLIGHTLY...AND ALONG WITH IT THE CHANCES FOR
RAIN.  TEMPERATURES THROUGH THE PERIOD WILL BE MODULATED SOMEWHAT BY
CLOUDS AND EVAPORTRANSPIRATION...AND GUIDANCE SEEMS TO HAVE A HANDLE
ON THIS...THUS WELL HANG FAIRLY CLOSE TO WHAT THE MACHINE HAS.

REAL LONG TERM...
THE AMPLIFICATION OF THE LONG WAVE FEATURES OVER NORTH AMERICA
CONTINUE TO BE INDICATED BY THE MEDIUM RANGE MODELS.  WITH UPPER
HEIGHTS BUILDING OVER THE WEST AND A LONG WAVE TROUGH DEVELOPING
OVER THE EAST...WEAK NORTHWESTERLY FLOW SHOULD CONTINUE OVER THE
AREA THROUGH THE END OF THE WORK WEEK.  WITH LITTLE NET CHANGE IN
THIS AIRMASS...OROGRAPHICALLY DRIVEN DIURNAL CONVECTION APPEARS TO
BE A SAFE BET.  OUT ON THE PLAINS...WE MAY BE FAR ENOUGH SOUTHWEST TO
GET ANY MCS ACTIVITY THAT ROLLS OFF THE CENTRAL HIGH PLAINS...BUT
OUTFLOW BOUNDARIES MAY PROVIDE FOCI FOR WIDELY SCATTERED DIURNAL
ACTIVITY.  REGARDING TEMPERATURES...WE SHOULD BE AT OR SLIGHTLY BELOW
NORMAL THROUGH FRIDAY.

THATS A WRAP...PITCH COUNTS FOLLOW...70.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  69/90/69/90    3332
LSA  65/89/66/90    3432
E41  67/90/68/91    3332
6R6  68/91/69/92    3222
MRF  61/84/61/85    3222
CNM  68/89/67/92    3332

.MAF...
TX...NONE.
NM...NONE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:19 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 2, 9:25 AM CDTFlash Flood WarningMAFGaines3 hr
Aug 2, 11:00 AM CDTFlash Flood WarningMAFDawson3 hr
Aug 2, 1:03 PM CDTFlash Flood WarningMAFLoving, Winkler3 hr

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.